Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 159, NWS Birmingham, AL

April 11, 2008Blount County, Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 11, 2008, 3:41 PM CDT for Blount County, Walker County, Alabama. It was in force for 19 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2008, 3:41 PM CDT (20:41 UTC)
Expired
Apr 11, 2008, 4:00 PM CDT
In force
19 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Blount County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 81 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 3:53 PM CDTTORNADOCordova, ALON THE GROUND
Apr 11, 3:53 PM CDTTORNADOCordova, ALUNCONFIRMED TORNADO NEAR CORDOVA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 112042
SVRBMX
ALC009-127-112100-
/O.NEW.KBMX.SV.W.0159.080411T2041Z-080411T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT FRI APR 11 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
  EAST CENTRAL WALKER COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...JASPER...CORDOVA...

* UNTIL 400 PM CDT

* AT 341 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE    
  THUNDERSTORM CAPABLE OF PRODUCING UPTO GOLFBALL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  CORDOVA...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARKADELPHIA BY 355 PM CDT...
  7 MILES WEST OF SMOKE RISE BY 400 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOUR ARE IH ITS PATH...PREPARE 
IMMEDAITELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD 
TO GROUND LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
NORTHERN ALABAMA.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
FRIDAY EVENING FOR SOUTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3394 8710 3390 8708 3390 8700 3387 8696
      3392 8692 3396 8684 3395 8682 3385 8676
      3384 8689 3376 8703 3375 8720 3385 8729
TIME...MOT...LOC 2041Z 244DEG 36KT 3382 8714

$$

JONES/90

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:25 PM CDT, 16 minutes earlier.

Area forecast discussion, Apr 11, 3:25 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT FRI APR 11 2008

.DISCUSSION...

WE ARE CURRENTLY IN FULL SEVERE WEATHER MODE HERE AT THE OFFICE.
STORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. SOME
OF THESE COULD BECOME SEVERE. SEE BHMHWOBMX FOR THE LATEST THREAT
ASSESSMENT. UPPER LEVEL DYNAMICS ARE EXPECTED TO SLOWLY MOVE
NORTH AND THUS DECREASING THE THREAT AS WE HEAD INTO THE
NIGHT...MAINLY AFTER 8 PM. HAVING SAID THAT...STAY TUNED TO NOAA
WEATHER RADIO OR YOUR LOCAL TV AFFILIATES FOR THE LATEST
CRITICAL...POTENTIALLY LIFE SAVING INFORMATION.

A BIG CHANGE IN TEMPERATURE IS EXPECTED THIS WEEKEND AND EARLY
NEXT WEEK. AFTER THESE WARM SPRING DAYS...WE WILL BRIEFLY GO BACK
TO WINTER. MODELS CONTINUE TO SHOW EXTREME COLD AIR ALOFT
ASSOCIATED WITH A UPPER LEVEL SYSTEM. THINGS ARE STILL LOOKING
PRETTY INTERESTING FOR SUNDAY NIGHT/MONDAY MORNING. A SLUG OF
MOISTURE ASSOCIATED WITH A TROF WILL MOVE ACROSS CENTRAL ALABAMA
SUNDAY NIGHT. THERE COULD BE ENOUGH MOISTURE THAT WE COULD SQUEEZE
OUT SOME FLURRIES OR LIGHT SNOW. NOTHING SIGNIFICANT BY ANY MEANS
THOUGH. BUT...WE WILL CONTINUE TO FOLLOW THE POTENTIAL CLOSELY
OVER THE NEXT FEW PACKAGES.

NEXT WEEK LOOKS TO BE PRETTY DRY WITH HIGH PRESSURE IN PLACE.
TEMPERATURES WILL SLOWLY RETURN TO NORMAL BY THE END OF THE WEEK.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

LINE OF STORMS COMING IN FROM THE WEST WILL AFFECT ALL TAF SITES
THIS AFTERNOON AND EARLY EVENING. BASED THE TIMING OF THESE STORMS
ON CURRENT RADAR TREND. THE ONLY FLIGHT PROBLEMS WILL OCCUR DURING A
THUNDERSTORM. THIS ACTIVITY IS EXPECTED TO LAST LATE INTO THE
EVENING HOURS. MUCH IMPROVED CONDITIONS ARE EXPECTED TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     54  64  36  55  33 /  70  10  10  20  20
ANNISTON    55  68  36  54  33 /  80  10  10  20  20
BIRMINGHAM  53  66  40  55  35 /  70  10  10  20  20
TUSCALOOSA  54  69  40  57  39 /  50  10  10  10  20
CALERA      56  68  41  57  37 /  70  10  10  10  20
AUBURN      58  67  42  59  36 /  70  30  10  10  20
MONTGOMERY  60  70  43  63  39 /  80  20  10  10  10
TROY        61  71  40  63  34 /  70  50  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IS IN EFFECT FOR ALL AREAS UNTIL 6 PM.

&&

In the hours before

Local storm report, Apr 11, 3:02 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             2 NNE JASPER            33.88N 87.26W
04/11/2008  E2.75 INCH       WALKER             AL   AMATEUR RADIO

            NEAR CURRY

&&

10.5
Local storm report, Apr 11, 3:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             5 S GREENSBORO          32.63N 87.59W
04/11/2008  E0.50 INCH       HALE               AL   EMERGENCY MNGR

&&

10.5
Local storm report, Apr 11, 3:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             N CURRY                 33.95N 87.21W
04/11/2008  E0.88 INCH       WALKER             AL   TRAINED SPOTTER

&&

10.5
Local storm report, Apr 11, 3:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             8 S JASPER              33.74N 87.27W
04/11/2008  E0.75 INCH       WALKER             AL   PUBLIC

&&

10.5
Local storm report, Apr 11, 3:34 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
334 PM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             8 S JASPER              33.74N 87.27W
04/11/2008  E0.75 INCH       WALKER             AL   PUBLIC

&&

10.5
Special weather statement, Apr 11, 3:37 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT FRI APR 11 2008

ALZ017-018-026-112115-
BLOUNT-ETOWAH-ST. CLAIR-
337 PM CDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR BLOUNT...ETOWAH AND ST. CLAIR
COUNTIES UNTIL 415 PM CDT...

AT 337 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HIGHLAND LAKE...OR NEAR ONEONTA...MOVING NORTHEAST
AT 45 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ALLGOOD.
  HIGHLAND LAKE.
  WHITNEY JUNCTION.
  HORSE PENS FORTY.
  GALLIANT.
  RAMSEY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
NORTHERN ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 900 PM CDT FRIDAY EVENING FOR SOUTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JD/81

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 9:54 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more8 hr
Apr 11, 12:10 PM CDTTornado WarningBMXFayette, Marion, Walker, Winston35 min
Apr 11, 12:52 PM CDTTornado WarningBMXWalker, Winston38 min
Apr 11, 1:25 PM CDTSevere Thunderstorm WarningBMXLamar, Marion50 min
Apr 11, 1:53 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston52 min
Apr 11, 1:56 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens49 min
Apr 11, 2:14 PM CDTTornado WarningBMXFayette, Marion, Walker, Winston46 min
Apr 11, 2:23 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker52 min
Apr 11, 2:28 PM CDTSevere Thunderstorm WarningBMXMarengo47 min
Apr 11, 2:38 PM CDTTornado WarningBMXWinston22 min
Apr 11, 2:39 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens51 min
Apr 11, 2:50 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa, Walker, Winston40 min
Apr 11, 2:56 PM CDTSevere Thunderstorm WarningBMXBibb, Dallas, Hale, Marengo, Perry49 min
Apr 11, 3:05 PM CDTTornado WarningBMXFayette, Pickens, Tuscaloosa25 min
Apr 11, 3:24 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter, Tuscaloosa51 min
Apr 11, 3:30 PM CDTSevere Thunderstorm WarningBMXFayette, Jefferson, Tuscaloosa, Walker45 min
Apr 11, 3:44 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Jefferson, Perry, Shelby61 min
Apr 11, 3:50 PM CDTTornado WarningBMXJefferson, Tuscaloosa, Walker40 min
Apr 11, 3:52 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah, St. Clair38 min
Apr 11, 4:01 PM CDTTornado WarningBMXCalhoun, Cherokee, Etowah, St. Clair44 min
Apr 11, 4:07 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah38 min
Apr 11, 4:18 PM CDTTornado WarningBMXBlount, Jefferson, St. Clair42 min
Apr 11, 4:22 PM CDTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Perry, Sumter, Tuscaloosa53 min
Apr 11, 4:34 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby, Talladega41 min
Apr 11, 4:37 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker23 min
Apr 11, 4:42 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Hale, Jefferson, Perry, Shelby and 1 more48 min
Apr 11, 4:42 PM CDTTornado WarningBMXCalhoun, Cherokee, Etowah33 min
Apr 11, 4:56 PM CDTTornado WarningBMXBlount, Calhoun, Etowah, St. Clair24 min
Apr 11, 5:27 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry, Tuscaloosa48 min
Apr 11, 5:41 PM CDTTornado WarningBMXBibb, Chilton, Perry49 min
Apr 11, 6:24 PM CDTTornado WarningBMXBibb, Chilton, Perry51 min
Apr 11, 6:46 PM CDTTornado WarningBMXClay, Talladega29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.